Hail, Mackinac
- When
- September 2, 4:31 PM EST
- Where
- Mackinac County, 2.49 mi WSW of Curtis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.190, -85.800
A cluster of thunderstorm formed late in the afternoon over the east half of upper Michigan, producing localized severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A cluster of thunderstorm formed late in the afternoon over the east half of upper Michigan, producing localized severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 330 PM EDT TUE SEP 2 2014 .SYNOPSIS... ISSUED AT 326 PM EDT TUE SEP 2 2014 HIGH PRESSURE RETURNS WITH QUIET WEATHER TONIGHT INTO WEDNESDAY...BEFORE A WARM FRONT BEGINS ITS APPROACH WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM AND ITS ACCOMPANYING COLD FRONT WILL BRING A PERIOD OF WINDY AND WARM WEATHER INTO LATE WEEK...WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ALSO EXPECTED. && .SHORT TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 326 PM EDT TUE SEP 2 2014 ...ISOLATED SHOWERS AND SLIGHT CHANCE FOR THUNDER... HIGH IMPACT WEATHER POTENTIAL: NONE EXPECTED...THOUGH THERE IS A LIGHTNING THREAT THROUGH EARLY EVENING. ISOLATED SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS CONTINUE THROUGH EARLY THIS EVENING AS A SHORT WAVE EVIDENT ON WATER VAPOR IMAGERY MOVES ACROSS THE AREA. MODELS INDICATE THAT WE HAVE DECENT LOW/MID LEVEL LAPSE RATES (6.5 C/KM) AND SEVERAL HUNDRED J/KG OF MIXED LAYER CAPE. SEVERE STORMS ARE NOT ANTICIPATED WITH WIND FIELDS ON THE LIGHTER SIDE (0-6KM BULK SHEAR 30 TO 35 KNOTS). SKIES SHOULD CLEAR OUT OVERNIGHT WITH DRIER AIR ADVECTING IN FROM THE WEST. TEMPERATURES WILL BE COOLER BUT ARE NOT EXPECTED TO BOTTOM OUT AS SOUTHWEST WINDS DO NOT APPEAR TO DECOUPLE. LOWS EXPECTED TO BE IN THE MIDDLE AND UPPER 50S. && .LONG TERM...(WEDNESDAY THROUGH TUESDAY) ISSUED AT 326 PM EDT TUE SEP 2 2014 WEDNESDAY...HIGH PRESSURE PROVIDES NORTHERN MICHIGAN WITH ONE MORE PRECIPITATION-FREE DAY BEFORE OUR NEXT ROUND OF PRECIPITATION BEGINS LATE WEDNESDAY INTO THURSDAY MORNING. CLOUDS WILL BE ON THE INCREASE AHEAD OF AN APPROACHING WARM FRONT FROM AN ASSOCIATED LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS. TEMPERATURES WILL WARM INTO THE UPPER 70S TO LOW 80S BEHIND THE WARM FRONT WITH A SOUTHERLY WIND FLOW. WEDNESDAY NIGHT INTO FRIDAY...WARM FRONT FROM AFOREMENTIONED LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL BEGIN ITS MARCH THROUGH NORTHERN MICHIGAN...PRODUCING RAIN SHOWERS AND STORMS...MAIN THREAT WILL BE DAMAGING WINDS IN ANY STORMS THURSDAY MORNING. IF...AND IT/S A BIG IF FOR NORTHERN MICHIGAN...SUBSIDENCE BEHIND MORNING CONVECTION DEPARTS FAR ENOUGH EAST AND REMNANT CLOUD COVER DIMINISHES...SOME STORMS COULD REACH SEVERE CRITERIA LATE THURSDAY INTO THE EVENING HOURS AS THE COLD FRONT FROM SAID LOW PRESSURE SYSTEM APPROACHES. MOST FAVORABLE AREA WITH LESS CLOUD COVER AND THE MOST DIURNAL HEATING WOULD BE NORTHWEST LOWER MICHIGAN AND INTO THE EASTERN UPPER PENINSULA. THIS AREA ALSO CORRELATES WELL WITH 0-6KM BULK SHEAR OF NEARLY 50 KTS...0-3KM HELICITY NEAR 400 M^2/S^2...AMPLE MOISTURE WITH DEW POINTS INTO THE UPPER 60S TO NEAR 70 DEGREES AND PWATS IN EXCESS OF 1.50 INCHES...SOUTHWESTERLY LOW LEVEL JET BETWEEN 35 AND 40 KTS...AND MLCAPE IN EXCESS OF 2500 J/KG...DISCRETE SUPERCELLS WOULD BE FAVORABLE IF AFOREMENTIONED CLOUD COVER DIMINISHES BY THURSDAY MORNING/EARLY AFTERNOON. MAIN THREATS IN ANY STORM WOULD BE WIND AND HAIL...WITH CAPE IN THE HAIL GROWTH ZONE IN EXCESS OF 1000 J/KG. THERE IS ALSO A POSSIBILITY OF TORNADOES IN ANY SUPERCELL THAT DOES DEVELOP. OTHER SCENARIO: IF CLOUD COVER CONTINUES LATE INTO THE DAY THURSDAY THEN WE WILL JUST SEE RAIN CHANCES WITH SOME EMBEDDED THUNDER POSSIBLE... LIMITING ANY REAL ORGANIZED STORMS TO DEVELOP TO PRODUCE ANY SEVERE WEATHER. TEMPERATURES BEHIND THIS COLD FRONT WILL BE COOLER FRIDAY. AS THE COLD FRONT PROGRESSES THROUGH NORTHERN MICHIGAN FROM NORTHWEST TO SOUTHEAST BEGINNING IN THE MORNING HOURS...TEMPERATURES WILL ONLY REACH INTO THE MIDDLE 60S IN THE UPPER PENINSULA...LOWER 70S OVER NORTHWEST LOWER MICHIGAN...AND NEAR 80 OVER OUR SOUTHEAST COUNTIES...AS THIS WILL BE THE LAST AREA DURING THE AFTERNOON HOURS FOR COLD FRONTAL PASSAGE. PRECIPITATION CHANCES WILL ALSO DECREASE FROM NORTHWEST TO SOUTHEAST AS THE SAID COLD FRONT CONTINUES TO DEPART EAST. REST OF PERIOD...FLOW BECOMES MORE ZONAL AS SURFACE HIGH PRESSURE BUILDS OVER THE GREAT LAKES REGION...PRODUCING COOLER AND PRECIPITATION-FREE DAYS. MODELS AGREE OF A DISTURBANCE DEVELOPING OVER THE CENTRAL PLAINS LATE IN THIS PERIOD...BUT SPECIFICS WILL HAVE TO WAIT AS TIMING AND LOCATION BECOMES MORE CONFIDENT...THIS WILL BE THE NEXT CHANCE FOR PRECIPITATION. TEMPERATURES THROUGHOUT THIS PERIOD WILL BE IN MID 60S TO LOW 70S THROUGHOUT THIS PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 135 PM EDT TUE SEP 2 2014 AN UPPER LEVEL DISTURBANCE WILL WORK ITS WAY ACROSS THE REGION THIS AFTERNOON BRINGING SHOWERS IN THE VICINITY OF ALL TERMINALS AND A SLIGHT CHANCE OF A THUNDERSTORM. OTHERWISE...QUIET WEATHER IS EXPECTED TONIGHT INTO WEDNESDAY AS WEAK HIGH PRESSURE TAKES OVER. MEANWHILE...WINDS WILL GRADUALLY BACK FROM THE WEST INTO THE SOUTHWEST AND BE GUSTY AT TIMES...THOUGH FAIRLY LIGHT TONIGHT. && .MARINE... ISSUED AT 326 PM EDT TUE SEP 2 2014 FAIRLY QUIET CONDITIONS ARE EXPECTED INTO MIDWEEK AS HIGH PRESSURE BRUSHES THROUGH THE LAKES. SOUTHWEST WINDS WILL CONTINUE THROUGH WEDNESDAY...REMAINING UNDER 15 KNOTS. WINDS WILL INCREASE FROM THE SOUTHWEST LATER WEDNESDAY NIGHT AND THURSDAY AS A WARM FRONT ARRIVES...POTENTIALLY BECOMING QUITE GUSTY TOWARD THURSDAY NIGHT AHEAD OF AN APPROACHING COLD FRONT. HIGH PRESSURE...LIGHTER WINDS...AND MUCH COOLER CONDITIONS ARE EXPECTED HEADING INTO THE WEEKEND AS HIGH PRESSURE RETURNS. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SYNOPSIS...AM SHORT TERM...AS LONG TERM...TL AVIATION...AS MARINE...AS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 331 PM EDT TUE SEP 2 2014 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 031045- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 331 PM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH EARLY THIS EVENING ACROSS ALL OF NORTHERN MICHIGAN. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN MICHIGAN ANY TIME FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING. THE EXACT CONFIDENCE IN THE TIMING AND EVOLUTION REMAINS RATHER LOW. THE BEST CHANCE FOR THUNDERSTORMS WILL BE LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. THE PRIMARY THREAT WITH ANY SEVERE STORM WILL BE FOR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. AJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
146 PM EDT TUE SEP 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 3 E INTERSTATE 75 MILE 45.33N 84.54W
09/01/2014 CHEBOYGAN MI NWS STORM SURVEY
A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED AN EF-0
TORNADO. DAMAGE CONSISTED OF UPROOTED AND SNAPPED TREES.
THE MAXIMUM WINDS WERE ESTIMATED AT 80 MPH. THE PATH
LENGTH WAS 0.2 MILES WITH A MAXIMUM WIDTH OF 30 YARDS.
&&
JKEYSORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
154 PM EDT TUE SEP 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TORNADO 3 SW FREDERIC 44.76N 84.77W
09/01/2014 CRAWFORD MI NWS STORM SURVEY
A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED AN EF-1
TORNADO. DAMAGE CONSISTED OF UPROOTED AND SNAPPED TREES
AS WELL AS SIGNIFICANT ROOF DAMAGE TO ONE RESIDENCE AND
SIGNIFICANT DAMAGE TO A BARN. THE MAXIMUM WINDS WERE
ESTIMATED AT 100 MPH. THE PATH OF LENGTH WAS 9.1 MILES
WITH A MAXIMUM WIDTH OF 75 YARDS. THE TORNADO WAS ON THE
GROUND FOR APPROXIMATELY 13 MINUTES.
&&
JARNOTTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
158 PM EDT TUE SEP 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TORNADO 3 NNE DARRAGH 44.81N 85.03W
09/01/2014 F1 KALKASKA MI NWS STORM SURVEY
NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED AN EF-1
TORNADO. DAMAGE CONSISTED OF MAINLY UPROOTED HARDWOOD AND
SOFTWOOD TREES...WITH SEVERAL RESIDENCES DAMAGED FROM
FALLING TREES. MAXIMUM WINDS ARE ESTIMATED AT 100
MPH...WITH A TOTAL PATH LENGTH OF APPROXIMATELY 3.95
MILES. INITIAL TORNADO TOUCHDOWN OCCURRED 1 MILE NORTH OF
THE NORTH TIP OF MANISTEE LAKE AT 153 PM...AND THE
TORNADO LIFTED 2 MILES NORTH OF OXBOW LAKE AT
APPROXIMATELY 159 PM.
&&
JARNOTTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 513 PM EDT TUE SEP 2 2014 MIZ008-015-022215- CHIPPEWA MI-MACKINAC MI- 513 PM EDT TUE SEP 2 2014 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF PARADISE TO 9 MILES NORTH OF MANISTIQUE...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SAULT STE. MARIE... CURTIS... HULBERT... ECKERMAN... BAYVIEW CAMPGROUND... STRONGS... GOULD CITY... CORINNE... ENGADINE... THREE LAKES... BAY MILLS... RACO... NAUBINWAY... GILCHRIST... BRIMLEY... GARNET... BRIMLEY STATE PARK... REXTON... TROUT LAKE... PLATT LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The Marquette radar (KMQT), 139 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544363.